In English | En español
Questions About Cancer? 1-800-4-CANCER

Nausea and Vomiting (PDQ®)

  • Last Modified: 09/03/2014

Page Options

  • Print This Page
  • Print This Document
  • View Entire Document
  • Email This Document

Acute/Delayed Nausea and Vomiting (Emesis) Etiology

Acute Nausea and Vomiting (N&V)
Delayed N&V



Acute Nausea and Vomiting (N&V)
  • Incidence:
    • The incidence of acute and delayed N&V was investigated in highly and moderately emetogenic chemotherapy treatment regimens. Patients were recruited from 14 oncology practices in six countries. Overall, more than 35% of patients experienced acute nausea, and 13% experienced acute emesis. In patients receiving highly emetogenic chemotherapy, 60% experienced delayed nausea, and 50% experienced delayed emesis. In patients receiving moderately emetogenic chemotherapy, 52% experienced delayed nausea, and 28% experienced delayed emesis.[1] Chemotherapy-induced nausea and vomiting (CINV) was a substantial problem for patients receiving moderately emetogenic chemotherapy in ten community oncology clinics.[2] Thirty-six percent of patients developed acute CINV, and 59% developed delayed CINV.

  • Etiologies:
    • Chemotherapy is the most common treatment-related cause of N&V. The incidence and severity of acute emesis in persons receiving chemotherapy varies according to many factors, including the particular drug, dose, schedule of administration, route, and individual patient variables. In most cancer patients, these symptoms can be prevented or controlled.

  • Risk factors for acute emesis include:[3]
    • Poor control with prior chemotherapy.
    • Female gender.
    • Younger age.

  • Emetic classifications: The American Society of Clinical Oncology has developed a rating system for chemotherapeutic agents and their respective risk of acute and delayed emesis.[3]
    • High risk: Emesis that has been documented to occur in more than 90% of patients:
      • Cisplatin (Platinol).
      • Mechlorethamine (Mustargen).
      • Streptozotocin (Zanosar).
      • Cyclophosphamide (Cytoxan), 1,500 mg/m2 or more.
      • Carmustine (BiCNU).
      • Dacarbazine (DTIC-Dome).
      • Dactinomycin.

    • Moderate risk: Emesis that has been documented to occur in 30% to 90% of patients:
      • Carboplatin (Paraplatin).
      • Cyclophosphamide (Cytoxan), less than 1,500 mg/m2.
      • Daunorubicin (DaunoXome).
      • Doxorubicin (Adriamycin).
      • Epirubicin (Pharmorubicin).
      • Idarubicin (Idamycin).
      • Oxaliplatin (Eloxatin).
      • Cytarabine (Cytosar), more than 1 g/m2.
      • Ifosfamide (Ifex).
      • Irinotecan (Camptosar).

    • Low risk: Emesis that has been documented to occur in 10% to 30% of patients:
      • Mitoxantrone (Novantrone).
      • Paclitaxel (Taxol).
      • Docetaxel (Taxotere).
      • Mitomycin (Mutamycin).
      • Topotecan (Hycamtin).
      • Gemcitabine (Gemzar).
      • Etoposide (Vepesid).
      • Pemetrexed (Alimta).
      • Methotrexate (Rheumatrex).
      • Cytarabine (Cytosar), less than 1,000 mg/m2.
      • Fluorouracil (Efudex).
      • Bortezomib (Velcade).
      • Cetuximab (Erbitux).
      • Trastuzumab (Herceptin).

    • Minimal risk: Emesis that has been documented to occur in fewer than 10% of patients:
      • Vinorelbine (Navelbine).
      • Bevacizumab (Avastin).
      • Rituximab (Rituxan).
      • Bleomycin (Blenoxane).
      • Vinblastine (Velban).
      • Vincristine (Oncovin).
      • Busulphan (Myleran).
      • Fludarabine (Fludara).
      • 2-Chlorodeoxyadenosine (Leustatin).

In addition to emetogenic potential, the dose and schedule used are also extremely important factors. For example, a drug with a low emetogenic potential given in high doses may cause a dramatic increase in the potential to induce N&V. Standard doses of cytarabine rarely produce N&V, but these are often seen with high doses of this drug. Another factor to consider is the use of drug combinations. Because most patients receive combination chemotherapy, the emetogenic potential of all of the drugs combined and individual drug doses needs to be considered.

Delayed N&V

Delayed (or late) N&V occurs more than 24 hours after chemotherapy administration. Delayed N&V is associated with cisplatin, cyclophosphamide, and other drugs (e.g., doxorubicin and ifosfamide) given at high doses or given on 2 or more consecutive days.

  • Etiologies:
    • Patients who experience acute emesis with chemotherapy are significantly more likely to have delayed emesis.

  • Risk factors:
    • All predicative characteristics for acute emesis are considered risk factors for delayed emesis.

  • Emetic classifications:

References
  1. Grunberg SM, Deuson RR, Mavros P, et al.: Incidence of chemotherapy-induced nausea and emesis after modern antiemetics. Cancer 100 (10): 2261-8, 2004.  [PUBMED Abstract]

  2. Cohen L, de Moor CA, Eisenberg P, et al.: Chemotherapy-induced nausea and vomiting: incidence and impact on patient quality of life at community oncology settings. Support Care Cancer 15 (5): 497-503, 2007.  [PUBMED Abstract]

  3. Kris MG, Hesketh PJ, Somerfield MR, et al.: American Society of Clinical Oncology guideline for antiemetics in oncology: update 2006. J Clin Oncol 24 (18): 2932-47, 2006.  [PUBMED Abstract]